The U.S. Food and Drug Administration is warning that taking higher than recommended doses of the common over-the-counter allergy medicine diphenhydramine (Benadryl) can lead to serious heart problems, seizures, coma, or even death.
The warning is in response to news reports of teenagers ending up in emergency rooms or dying after participating in the “Benadryl Challenge” encouraged in videos posted on the social media application TikTok.
“We are investigating these reports and conducting a review to determine if additional cases have been reported. We will update the public once we have completed our review or have more information to share. We also contacted TikTok and strongly urged them to remove the videos from their platform and to be vigilant to remove additional videos that may be posted.”
Consumers, parents, and caregivers are advised to store diphenhydramine and all other OTC and prescription medicines up and away and out of children’s reach and sight. FDA recommends you lock up medicines to prevent accidental poisonings by children and misuse by teens, especially when they are home more often due to the COVID-19 pandemic and may be more likely to experiment.
The FDA instructs not take more than the dose listed on the label, as doing so can cause serious problems. If someone takes too much diphenhydramine and is hallucinating, can’t be awakened, has a seizure, has trouble breathing, or has collapsed, immediately get medical attention or contact poison control at 1-800-222-1222.
Diphenhydramine is an antihistamine used to temporarily relieve symptoms due to hay fever, upper respiratory allergies, or the common cold, such as runny nose and sneezing. It works by blocking histamine in the body, which is a substance that causes allergic symptoms. Diphenhydramine is marketed under the brand-name Benadryl, store brands, and generics. It is also available in combination with pain relievers, fever reducers, and decongestants.